Advertise on Bikeforums.net



User Tag List

Results 1 to 2 of 2
  1. #1
    Senior Member LCI_Brian's Avatar
    Join Date
    May 2005
    Location
    in the hills of Orange, CA
    Posts
    1,356
    Mentioned
    0 Post(s)
    Tagged
    0 Thread(s)

    Dealing with Rapid Heart Beat (Tachycardia)

    This is basically a continuation of this older thread, but with hopefully a more focused title.

    To briefly recap, a couple of years ago I had tachycardia (irregular fast heart rate) during my rides. My old doc simply gave me beta blockers (Atenolol), and even at a small dose I had nasty side effects (low blood pressure, low resting heart rate, feeling dizzy, chest pain, inability to get my heart rate above 120 during exercise) - so I gave up on that route.

    So then I switched to my current doc and had an EP study/catheter ablation done, with a diagnosis of AVNRT (AV Nodal Reentry Tachycardia) and successful ablation - problem solved. A year later some symptoms came back, but I was still better off than before the ablation, so I did nothing - as this tachycardia was not life threatening.

    Now, fast forward to present day. A couple of months ago the tachycardia happened a couple of times even when I wasn't riding - which was a first for me. It was unclear whether this was the original AVNRT recurring or another problem. So a few days ago I went in for another EP study. The good news is that the original AVNRT didn't come back, but the bad news is that I now have an atrial tachycardia. The cardiologist chose not to try to ablate it, as the success rate for my particular condition would have been very low.

    So the doctor suggested putting me on Sotalol while I was in the hospital recovering. I reminded him of my previous side effects with Atenolol, and he mentioned that Sotalol is a potassium channel blocker - so I agreed to try. (Now that I am at home doing my research, Sotalol has some beta blocking characteristics also.) My blood pressure and resting heart rate dropped a bit, but not as bad as with the Atenolol. When I'm good enough to ride in a couple of days, I'll know the effect on my riding performance - but to be honest I'm not optimistic.

    I plan to talk with my doctor about the following items, but just wanted to hear some experience on the following:

    1. Effect of Sotalol on exercise performance
    2. Ditching the medication and just living with the tachycardia
    3. If I want to give the medication an honest try, how long to stick with it?
    4. Effects of the anti-arrhythmic drugs at altitude (6000-9000 ft) for someone normally at sea level

  2. #2
    Senior Member Nightcap's Avatar
    Join Date
    Aug 2007
    Location
    Winthrop, MA
    My Bikes
    1988 Bianchi Boardwalk
    Posts
    71
    Mentioned
    0 Post(s)
    Tagged
    0 Thread(s)
    I'm no athlete, so can't offer much info as far as peak performance is concerned, but I also have atrial fibrillation. It's the most common tachycardia, as I'm sure you know. I was electrocardioverted last January and currently take Sotalol (120 mg twice a day) and Digitek (250 mcg /day). My resting heart rate is lower than it was, but I haven't found any difficulty in doing what exercise I do (walking and biking).

    The long term risk with atrial fibrillation is the formation of blood clots, which then cause stroke. The short term problem is that the condition puts the kibosh on your ability to exercise, as your heart rate can easily jump up to 160 or higher when doing nothing more strenous than getting out your chair and walking. The heart also gets used to new electrical pathways, so the longer you're in atrial fibrillation, the more likely it is that you'll stay there. You'll have to be on coumadin for the rest of your life, which carries its own particular risks.

    If you're on any antiarrhythmic drug, do not stop taking it without your doctor's approval. While sotalol is safer than most, all antiarrhythmics can cause life-threatening arrhythmias. This is exacerbated both by overdose and abrupt cessation.

    Your cardiologist is like mine, by the way - he also doesn't think highly of ablation in correcting a-fib. It's a riskier procedure than the AVNRT procedure you had.

    From the non-athletic perspective, I haven't noticed any problems with Sotalol, and there's no way I'd consider living with arrhythmia unless I had no other choice. My cardiologist tells me he expects to keep me on Sotalol for two more years; but I can't complain with something that works. I have no idea if there is any different effect at altitude. Sorry I can't give you better info; but a lot of cardiologists are cyclists, so maybe one will spin by.

Posting Permissions

  • You may not post new threads
  • You may not post replies
  • You may not post attachments
  • You may not edit your posts
  •